Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 24, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 7, 2008, 3:20 PM CDT for Towner County, North Dakota. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2008, 3:20 PM CDT (20:20 UTC)
- Expired
- Jul 7, 2008, 4:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:45 PM CDT | TORNADO | 5 N Perth, ND | SHERIFF REPORTS TWO TORNADOES ONE 5 NORTH AND ONE 5 WEST OF PERTH. |
| Jul 7, 4:11 PM CDT | TORNADO | 7 Se Rocklake, ND | BRIEF TOUCHDOWN THEN BACK INTO CLOUD |
| Jul 7, 4:11 PM CDT | TORNADO | 9 Se Rocklake, ND | INTERMITTENT TOUCHDOWNS REPORTED BETWEEN CROCUS AND MUNICH AREAS. |
| Jul 7, 4:25 PM CDT | TORNADO | 5 E Rocklake, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KFGF 072021
TORFGF
NDC095-072115-
/O.NEW.KFGF.TO.W.0024.080707T2020Z-080707T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* TORNADO WARNING FOR...
TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 415 PM CDT
* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTH OF
ROLLA...OR 58 MILES WEST OF LANGDON...MOVING TO THE EAST AT 35 MPH.
* THE TORNADO WILL BE ABOUT...
6 MILES SOUTH OF HANSBORO AT 330 PM CDT...
AMOURDALE AT 335 PM CDT...
ROCKLAKE AT 345 PM CDT...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
LAT...LON 4899 9902 4838 9899 4838 9948 4874 9950
4899 9953
TIME...MOT...LOC 2020Z 282DEG 31KT 4889 9957
$$
BRAMER4 follow-up statements
000
WWUS53 KFGF 072030
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT MON JUL 7 2008
NDC095-072115-
/O.CON.KFGF.TO.W.0024.000000T0000Z-080707T2115Z/
TOWNER ND-
329 PM CDT MON JUL 7 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR TOWNER
COUNTY...
AT 324 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE TORNADO WAS LOCATED
2 MILES NORTHEAST OF ROLLA...OR 55 MILES WEST OF LANGDON...MOVING TO
THE EAST AT 35 MPH.
* THE TORNADO WILL BE ABOUT...
7 MILES SOUTH OF HANSBORO BY 335 PM CDT...
AMOURDALE BY 340 PM CDT...
ROCKLAKE BY 350 PM CDT...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4900 9920 4899 9902 4838 9899 4838 9948
4857 9949 4857 9951 4886 9951 4899 9954
TIME...MOT...LOC 2029Z 282DEG 31KT 4886 9951
$$
BRAMER000
WWUS53 KFGF 072040
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT MON JUL 7 2008
NDC095-072115-
/O.CON.KFGF.TO.W.0024.000000T0000Z-080707T2115Z/
TOWNER ND-
339 PM CDT MON JUL 7 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR TOWNER
COUNTY...
AT 335 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO. THE TORNADO WAS
LOCATED NEAR THE INTERSECTION OF HIGHWAYS 281 AND 4...OR 50
MILES WEST OF LANGDON...MOVING TO THE EAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
ROCKLAKE BY 355 PM CDT...
8 MILES NORTH OF EGELAND BY 410 PM CDT...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4900 9920 4899 9902 4838 9899 4838 9948
4857 9949 4857 9951 4886 9951 4899 9954
TIME...MOT...LOC 2039Z 288DEG 32KT 4883 9942
$$
BRAMER000
WWUS53 KFGF 072051 CCA
SVSFGF
SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 PM CDT MON JUL 7 2008
NDC095-072115-
/O.COR.KFGF.TO.W.0024.000000T0000Z-080707T2115Z/
TOWNER ND-
340 PM CDT MON JUL 7 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR TOWNER
COUNTY...
AT 335 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO. THE TORNADO WAS
LOCATED 5 MILES WEST OF AMOURDALE...OR 51 MILES WEST OF
LANGDON...MOVING TO THE EAST SOUTHEAST AT 37 MPH. PERSONS FROM PERTH
AND SOUTHEAST TOWARD ROCKLAKE SHOULD SEEK SHELTER IMMEDIATELY.
* THE TORNADO WILL BE NEAR...
ROCKLAKE BY 355 PM CDT...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4900 9920 4899 9902 4838 9899 4838 9948
4857 9949 4857 9951 4886 9951 4899 9954
TIME...MOT...LOC 2040Z 288DEG 32KT 4885 9941
$$
BRAMER000
WWUS53 KFGF 072057
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 PM CDT MON JUL 7 2008
NDC095-072115-
/O.CON.KFGF.TO.W.0024.000000T0000Z-080707T2115Z/
TOWNER ND-
356 PM CDT MON JUL 7 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR TOWNER
COUNTY...
AT 353 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO. THE TORNADO WAS
LOCATED 4 MILES NORTHWEST OF ROCKLAKE...OR 42 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 30 MPH.
* THE TORNADO WILL BE NEAR...
RURAL EASTERN TOWNER COUNTY AT 410 PM CDT
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4900 9920 4899 9902 4838 9899 4838 9948
4857 9949 4857 9951 4886 9951 4899 9954
TIME...MOT...LOC 2056Z 270DEG 26KT 4883 9927
$$
BRAMERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 11:52 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 7, 11:52 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1152 AM CDT MON JUL 7 2008 .DISCUSSION... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL ND INTO NE SD ALONG A MOT TO ABR LINE. KMVX HAS A LARGE AREA OF SHRA AND TSRA OVER MUCH OF E ND AND THE RED RIVER VALLEY PORTION OF W MN. WHEN COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER ON LOCATION AND TRACK OF SURFACE LOW. THUS...ENDED UP USING A MODEL BLEND FOR THE FORECAST UPDATE. WITH CONVECTION MORE WIDESPREAD AND MOVING E FASTER THAN PREVIOUSLY EXPECTED...NEEDED TO ADJUST POP COVERAGE E A LITTLE FASTER. APPEARS THAT MCV HAS DEVELOPED IN THE S PART OF THE RAIN SHIELD AND HAS ASSISTED IN INTENSIFYING SOME STORMS ON THE S EDGE AND A COUPLE HAVE HAD SVR HAIL SO FAR. ALTHOUGH WILL NEED TO CONTINUE TO MONITOR THIS AREA THROUGH THE AFTERNOON...SINCE SVR IS SO ISOLATED...NOT PLANNING ON ADDING SVR WORDING TO GRIDS AT THIS TIME. OTHERWISE...TEMPS HAVE HELD DOWN IN RAIN AREA...SO HAVE ALSO CUT TODAYS HIGH TEMPERATURES A BIT THERE. MINIMAL CHANGES DONE TO REST OF FORECAST. && .AVIATION... MVFR/IFR CIGS AND VSBYS EXPECTED TO CONTINUE THROUGH THE AFTERNOON IN AREAS OF TSRA AND SHRA...WITH WINDS FROM E-NE AROUND 10KTS. && .PREV DISCUSSION... /ISSUED 230 AM CDT MON JUL 7 2008/ DISCUSSION... FORECAST CHALLENGE CONCERNS PCPN POTENTIAL...AMOUNTS AND TEMPERATURES. MODELS CONTINUE TO DIFFER SOMEWHAT ON SURFACE DETAILS HOWEVER CLOSE WITH MAIN SYNOPTIC FEATURES. WILL USE BLEND FOR FORECAST. FEEL BEST POTENTIAL FOR ANY SEVERE WILL BE TO OUR WEST THIS AFTERNOON ALONG COLD FRONT WITH BETTER INSTABILITY AND WILL HAVE BETTER POTENTIAL TO HEAT OUT. SOME STRONGER STORMS MAY MAKE IT INTO DVL BASIN DEPENDING IS THIS AREA CAN GET ANY HEATING. OVERALL CURRENT POPS FIT PICTURE BUT WILL MAKE SOME MINOR ADJUSTMENTS. EXPECTING PLENTY OF CLOUD COVER ACROSS NORTH HALF WHICH WILL KEEP TEMPERATURES DOWN. AS LITTLE MORE UNCERTAIN ABOUT FA SE WHICH WILL BE LAST TO SEE ANY PCPN. WILL HOLD TEMPERATURES PRETTY CLOSE TO MAV GUIDANCE WHICH HAS BEEN PERFORMING WELL. WILL TIME POPS TO CORRESPOND WITH CFP THIS EVENING. COLD ADVECTION CONTINUES OVERNIGHT HOWEVER LOW LEVEL RH WILL KEEP TEMPERATURES FROM FALLING TOO FAR. REGION REMAINS IN BROAD CYCLONIC FLOW TUESDAY HOWEVER DOES NOT APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC LIFT OR LOW LEVEL FORCING. AS A RESULT WILL TRIM BACK ON POPS. WILL KEEP LOW POPS OVER NE FA CLOSER TO 850MB COLD POCKET. NEXT SHORT WAVE IN RELATIVELY ZONAL MID LEVEL FLOW CROSSES FA WED NIGHT SO WILL KEEP LOW POPS GOING. TIMING ISSUES COME UP WITH BOUNDARY PASSAGE LATE IN THE WEEK SO FOR NOW WILL LEAVE LONGER RANGE AS IS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT MON JUL 7 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON JUL 7 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER THE SECOND HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Jul 7, 11:15 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1115 AM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL DAVENPORT 46.71N 97.07W
07/07/2008 E1.00 INCH CASS ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Jul 7, 1:34 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
134 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 5 WSW HORACE 46.73N 97.00W
07/07/2008 E0.88 INCH CASS ND PUBLIC
&&
MEWENSLocal storm report, Jul 7, 2:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 W CAMPBELL 46.10N 96.45W
07/07/2008 E1.75 INCH WILKIN MN PUBLIC
HAIL VARIED IN SIZE FROM PENNY TO GOLFBALL
&&
MEWENSLocal storm report, Jul 7, 3:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 WNW CHURCHS FERRY 48.28N 99.23W
07/07/2008 E0.75 INCH BENSON ND PUBLIC
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:01 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 26 min |
| Jul 7, 11:17 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 26 min |
| Jul 7, 2:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 67 min |
| Jul 7, 3:46 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 59 min |
| Jul 7, 4:10 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 65 min |
| Jul 7, 4:42 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Nelson | 63 min |
| Jul 7, 4:55 PM CDT | Tornado Warning | FGF | Griggs, Nelson, Steele | 35 min |
| Jul 7, 5:13 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 62 min |
| Jul 7, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 42 min |
| Jul 7, 5:27 PM CDT | Tornado Warning | FGF | Steele | 33 min |
| Jul 7, 5:52 PM CDT | Tornado Warning | FGF | Steele, Traill | 23 min |
| Jul 7, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 60 min |
| Jul 7, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 59 min |
| Jul 7, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 28 min |
| Jul 7, 6:26 PM CDT | Tornado Warning | FGF | Walsh | 64 min |
| Jul 7, 6:49 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 56 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.